Alert archive / Delaware / Special Weather Statements in 2017

Special Weather Statement, NWS Philadelphia/Mount Holly

September 2, 2017Sussex County, Delaware

NWS Philadelphia/Mount Holly issued this special weather statement at Sep 2, 2017, 8:30 PM EDT for Sussex County, Delaware. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2017, 8:30 PM EDT (00:30 UTC)
Expired
Sep 2, 2017, 9:30 PM EDT
In force
60 min
Issued by
NWS Philadelphia/Mount Holly

County Sussex County, DE

The radar

The Dover AFB radar (KDOX), 23 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 0.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2017-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2017-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

229 
WWUS81 KPHI 030030
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
830 PM EDT SAT SEP 2 2017

DEZ003-MDZ020-030130-
Inland Sussex-Caroline-
830 PM EDT SAT SEP 2 2017

...SHOWERS CONTAINING HEAVY DOWNPOURS WILL AFFECT SUSSEX COUNTY...

At 830 PM EDT, radar indicated heavy showers were located
along a line extending from near Vienna to near Princess Anne in 
Maryland. Movement was northeast at 20 mph.

These showers were producing rainfall rates just over one inch in as 
little as 30 minutes.

These heavy showers will be near...
  Laurel around 905 PM EDT. 
  Seaford and Sycamore around 915 PM EDT. 
  Delmar around 920 PM EDT. 
  Bridgeville around 925 PM EDT. 
  Georgetown and Gumboro around 930 PM EDT. 

Torrential rainfall is occurring with these showers, and may
cause considerable ponding of water on roadways. Visibility could 
briefly be reduced to one-half mile or less as these showers move 
through. 

LAT...LON 3846 7569 3864 7571 3880 7557 3888 7545
      3886 7534 3878 7525 3870 7520 3860 7517
      3859 7518 3859 7521 3858 7518 3857 7518
      3857 7516 3845 7513
TIME...MOT...LOC 0022Z 225DEG 18KT 3846 7578 3819 7573 

$$

JRK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Sep 2, 4:00 PM EDT, 4 hours 30 minutes earlier.

Area forecast discussion, Sep 2, 4:00 PM EDT, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
400 PM EDT Sat Sep 2 2017

.SYNOPSIS...
The remnant low of Harvey will slowly lift through and away from the
region overnight. A ridge of high pressure then build east over our
region Sunday night before shifting off shore Monday. A cold front
slowly works its way east during the middle of the week, moving
offshore Wednesday night or Thursday. High pressure follows to close
out the work week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Showers with occasional heavy downpours will continue to overspread
the region through the overnight hours. The main focus remains to
the southeast of the I-95 corridor, where WPC continues a marginal
risk for excessive rainfall. We have included the mention of urban
and poor drainage flooding, e.g., flood-advisory type impacts over
this region. There remains the potential for stronger convection
associated with the passage of the warm front and within the warm
sector itself, generally southeast of I-95. Although instability is
lacking, Bulk Shear approaches 40 knots, and there is ample low-
level helicity along the warm front. Therefore, any thunderstorms
will have to be watched along this boundary for the potential for a
weak, isolated tornado. However, this risk will be modulated by how
far north and west the warm front makes it into the area. Otherwise,
a relatively mild night is in store, and we have maintained steady
or slightly rising temperatures in the warm sector.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
As the low exits, additional mid-level energy moves in from the west
during the day. With colder air aloft, there will be considerable
cloudiness. There will be enough moisture for showers across the
northern half of the area. Although moisture is limited, Total
Totals approach 50, along with sub-zero Lifted Indices across this
area during the mid-afternoon to early evening. Therefore, thunder
showers are possible. Given colder 500 hPa temperatures and lower
Wet-bulb Zero values, cannot rule out some small hail as well.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Monday...Southwesterly flow and the associated warm air advection
will bring a return, albeit brief, to warmer (although only slightly
above normal) weather. Highs should range from the mid 70s to mid
80s.

Tuesday through Thursday... Big question through this period is how
quickly the front will propagate east through our region. Several
models depict the front moving near the Delaware Valley by Wednesday
before stalling. This solution would keep the front over our region
until later in the day Thursday before it finally moves off shore.
In the mean time, widespread rain (with thunderstorms possible in
the warm sector) would be occuring as a few rounds of cyclogenesis
would occur with the lows tracking along the front. It looks like
the primary factor in favor of this solution is that the flow in the
mid and upper levels stays nearly parallel to the front (SW to NE)
through this period as the main upper level trough axis remains over
the Ohio Valley. However, given the frontal orientation and the
typical early fall biases, I suspect that this solution may be too
slow with clearing the front out. None the less, given the
consistency between models, stayed close to the previous forecast
with mention of rain through out this period.

Friday...Mid and upper level trough axis shifts east through this
period. There may be some precipitation associated with the
vorticity max with this, but the post-frontal dry air advection will
be a limiting factor.

Saturday...A surface high is forecast to build south over the Mid
Atlantic region through this period. Stayed close to the previous
forecast with dry conditions and temperatures slightly below normal.

Beyond Saturday...We recognize there has been some discussion on
social media about recent runs of the operational GFS, especially
with respect to the path of Hurricane Irma. Please see the forecast
discussion from the National Hurricane Center for more information
about the official forecast track. Note there is always large
uncertainty with the paths of tropical cyclones beyond 5 days, which
is why the official forecast only goes out 5 days. However, with the
attention that has been focused on the GFS solution, I wanted to
address it specifically. The GFS is an outlier with both timing (one
of the fastest solutions) and track (furthest north) of Irma and
with the position and evolution of the upper level ridge over the
Atlantic (GFS has it much further west than other models). It is
much to early to determine what impacts, if any, our region will
have due to Irma. We won't have a good idea until at least the
middle of the week. Regardless of the status of Irma, it is
important to have a hurricane plan in place as we are now near the
peak of the Atlantic Basin tropical cyclone season (peaks around
September 10).

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Conditions deteriorating to IFR across the region tonight, with
improvement back to MVFR by Sunday afternoon. East winds tonight
will shift to the southeast briefly, then more westerly Sunday.

Outlook...
Monday...Mostly VFR conditions expected.

Tuesday through Thursday...periods of MVFR or lower conditions
are possible with rain through this period.

&&

.MARINE...
SCA remains in effect through the overnight waters for the coastal
waters. The SCA across the northern NJ waters may need to be
extended into Sunday.

Outlook...
Monday...Wind gusts near or at 25 KT will be possible late in
the day on Monday into Monday night, primarily along the
Atlantic coastal waters.

Tuesday through Thursday...Southeasterly wind gusts at or above
25 KT along with seas around 5 feet are possible through this
period especially on the coastal waters (gusts near 25 KT are
possible on the Delaware Bay, but waves should be lower).
However, this is dependent on a front stalling west of the
waters. If the front moves east faster, a faster wind shift to
northwesterly winds would be observed with improving conditions.

&&

.TIDES/COASTAL FLOODING...
Tidal departures of up to one foot above the astronomical tide
are being observed this morning along the eastern shore of MD.
Given the northeast flow in place, and only a brief period of
southerly winds up the Chesapeake Bay, expect water levels to
remain below the minor coastal flooding threshold for the high
tide that occurs after midnight tonight.

&&

.CLIMATE...
A daily record low temperature of 36 degrees was tied this
morning at Mount Pocono. This record was last set in 1906.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...High Rip Current Risk until 11 PM EDT this evening for NJZ024-
     025.
DE...High Rip Current Risk until 11 PM EDT this evening for DEZ004.
MD...None.
MARINE...Small Craft Advisory until 6 AM EDT Sunday for ANZ452-453.
     Small Craft Advisory until 9 AM EDT Sunday for ANZ450-451.
     Small Craft Advisory until 2 AM EDT Sunday for ANZ454-455.
     Small Craft Advisory until 11 PM EDT this evening for ANZ430-
     431.

&&

Synopsis...Johnson
Near Term...Franck
Short Term...Franck
Long Term...Johnson
Aviation...Franck/Johnson
Marine...Franck/Johnson
Tides/Coastal Flooding...
Climate...
Hazardous weather outlook, Sep 2, 3:31 PM EDT, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
331 PM EDT Sat Sep 2 2017

NJZ001-007>010-012-015-PAZ054-055-060>062-070-071-101>106-031945-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Mercer-Carbon-
Monroe-Berks-Lehigh-Northampton-Delaware-Philadelphia-
Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
331 PM EDT Sat Sep 2 2017

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, east central Pennsylvania,
northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ014-026-031945-
Eastern Monmouth-Coastal Ocean-
331 PM EDT Sat Sep 2 2017

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

There is a moderate risk for the formation of dangerous rip currents
continuing into this evening.

Heavy rain overnight could lead to localized flooding especially in
areas of poor drainage, including urban areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The moderate risk for the formation dangerous rip currents will
continue on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ024-025-031945-
Delaware Beaches-Atlantic Coastal Cape May-Coastal Atlantic-
331 PM EDT Sat Sep 2 2017

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southern Delaware and
southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

Heavy rain overnight could lead to localized flooding especially in
areas of poor drainage, including urban areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There will be a moderate risk for the formation of dangerous rip
currents Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ001>003-MDZ008-012-015-019-020-NJZ013-016>023-027-031945-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Western Monmouth-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-
331 PM EDT Sat Sep 2 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New Jersey
and southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

Heavy rain overnight could lead to localized flooding especially in
areas of poor drainage, including urban areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-031945-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
331 PM EDT Sat Sep 2 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 2, 8:30 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
830 PM EDT SAT SEP 2 2017

DEZ003-MDZ020-030130-
Inland Sussex-Caroline-
830 PM EDT SAT SEP 2 2017

...SHOWERS CONTAINING HEAVY DOWNPOURS WILL AFFECT SUSSEX COUNTY...

At 830 PM EDT, radar indicated heavy showers were located
along a line extending from near Vienna to near Princess Anne in
Maryland. Movement was northeast at 20 mph.

These showers were producing rainfall rates just over one inch in as
little as 30 minutes.

These heavy showers will be near...
  Laurel around 905 PM EDT.
  Seaford and Sycamore around 915 PM EDT.
  Delmar around 920 PM EDT.
  Bridgeville around 925 PM EDT.
  Georgetown and Gumboro around 930 PM EDT.

Torrential rainfall is occurring with these showers, and may
cause considerable ponding of water on roadways. Visibility could
briefly be reduced to one-half mile or less as these showers move
through.

LAT...LON 3846 7569 3864 7571 3880 7557 3888 7545
      3886 7534 3878 7525 3870 7520 3860 7517
      3859 7518 3859 7521 3858 7518 3857 7518
      3857 7516 3845 7513
TIME...MOT...LOC 0022Z 225DEG 18KT 3846 7578 3819 7573

JRK

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 5:38 PM EDTSpecial Weather StatementPHIWarren22 min
Sep 3, 5:41 PM EDTSpecial Weather StatementPHILehigh34 min

Nearby

Special Weather Statements in Delaware, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.